Variable elimination in chemical reaction networks with mass-action kinetics

Research output: Contribution to journalJournal articleResearchpeer-review

We consider chemical reaction networks taken with mass-action kinetics. The steady states of such a system are solutions to a system of polynomial equations. Even for small systems the task of finding the solutions is daunting. We develop an algebraic framework and procedure for linear elimination of variables. The procedure reduces the variables in the system to a set of “core” variables by eliminating variables corresponding to a set of noninteracting species. The steady states are parameterized algebraically by the core variables, and a graphical condition is given that ensures that a steady state with positive core variables necessarily takes positive values for all variables. Further, we characterize graphically the sets of eliminated variables that are constrained by a conservation law and show that this conservation law takes a specific form.

Read More:
Original languageEnglish
JournalS I A M Journal on Applied Mathematics
Issue number4
Pages (from-to)959–981
Number of pages23
Publication statusPublished - 2012

ID: 40314088